Missouri, 2002

Hail in Missouri, April 27, 2002

April 27, 2002 · NWS DVN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 27, 1:45 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Apr 27, 1:45 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SAT APR 27 2002

POTENT SYSTEM WINDING UP ACROSS NEBRASKA WITH MODELS DISAGREEING ON
EVENTUAL TRACK. 15Z RUC APPEARS TO HAVE BEST IDEA OF SENDING SURFACE
LOW JUST EAST OF KOMA BY 00Z (NEAR KAIO). THIS AGREES BEST WITH AVN AND
TO SOME EXTENT THE NGM. EXTRAPOLATION WOULD INDICATE THAT AVN IS
BETTER IN FUTURE POSITIONS OF LOW...WHICH WOULD INDICATE WARM FRONT NOT
GETTING MUCH FURTHER NORTH THAN I80. EITHER WAY MODELS INDICATE
TREMENDOUS LIFT TO CONTINUE DURING THE NIGHT WITH A SATURATED
ATMOSPHERE. BRIEF LULL IN THE PRECIP EXPECTED THIS EVENING BEFORE
STARTING UP AGAIN. APPEARS THAT SOUTHERN PART OF CWFA SHOULD SEE SOME
SOLAR HEATING LATE THIS AFTERNOON AND EVENING AS DRY SLOT CONTINUES
EAST. UNFORTUNATELY THIS RAISES POTENTIAL FOR SEVERE WITH LOW TOPPED
SUPERCELLS VERY LIKELY. APPEARS SOUTHERN PART CAN EXPECT THE WORST WITH
HAIL/HIGH WINDS. BETWEEN I80 AND HIGHWAY 30 EVERYTHING IS POSSIBLE
INCLUDING TORNADOES.

RAIN AND COOP REPORTS INDICATE AMOUNTS OF 3/4 TO 1.5 INCHES OF PRECIP
DEPENDING ON LOCATION. GROUND NOW VERY MOIST AND POTENTIAL THERE FOR
ANOTHER HALF TO 1 INCH. THEREFORE WILL CONTINUE FLOOD WATCH FOR
TONIGHT. MODELS INDICATE PRECIP TO TAPER TO DRIZZLE AFTER MIDNIGHT
WITH DRIZZLE LIKELY DURING THE MORNING HOURS. EVENTUAL STRONG CLEARING
TO OCCUR DURING THE AFTERNOON FROM SOUTH TO NORTH.

MONDAY ANOTHER SHORTWAVE MOVES THROUGH BRINGING A THREAT OF TSRA/SHRA
DURING THE AFTERNOON AND EVENING HOURS FOLLOWED BY A BRIEF LULL IN
ACTIVITY. GUIDANCE SIMILAR BUT FAN/MAV ARE COOLER THROUGH THE PERIOD.
TENDENCY IS TO FOLLOW MAV NUMBERS BUT SOUTH PART OF CWA COULD BE
CLOSER TO FWC ONCE THE SUN COMES OUT ON SUNDAY.

EXTENDED...NOT MUCH TIME TO LOOK AT BUT ANOTHER SIGNIFICANT SYSTEM TO
AFFECT THE AREA WED/THU WITH RAIN LIKELY AGAIN. WILL KEEP FRIDAY DRY
FOR NOW AS WELL AS SATURDAY...BUT WOULD NOT BE SURPRISED IF SOME
PRECIP OCCURRED ON SATURDAY.

COORDINATE WITH DSM...ILX...AND CHI.

.DVN...FLOOD WATCH ENTIRE CWA TONIGHT.
IA...IAZ040>042-051>054-063>068-076>078-087>089-098-099.
IL...ILZ001-002-007-009-015>018-024>026-034-035.
MO...MOZ009-010.

86

In the hours before

Special weather statement, Apr 27, 2:23 PM CST, 5 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-280500-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT SAT APR 27 2002

...DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION THIS EVENING...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING SOUTH
OF HIGHWAY 30...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS
NORTH OF HIGHWAY 30.

INTENSIFYING SURFACE LOW PRESSURE OVER SOUTH CENTRAL NEBRASKA EARLY THIS
AFTERNOON...WILL MOVE INTO EASTERN IOWA TONIGHT...PASSING NEAR A LINE
FROM CEDAR RAPIDS IOWA...TO MOUNT CARROLL ILLINOIS.
AS THIS SURFACE LOW TRACKS NORTHEAST IT WILL SWING A WARM FRONT
NORTHWARD INTO SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS...ROUGHLY NEAR
HIGHWAY 34. A POTENT DRY LINE WILL ALSO LIFT NORTHEAST TONIGHT PASSING
GENERALLY SOUTH OF HIGHWAY 30. AS CONDITIONS DEVELOP AS CURRENTLY
SUGGESTED...MODERATELY UNSTABLE AIR AND STRONG WIND SHEAR WILL PRODUCE
AN ENVIRONMENT FAVORABLE FOR A FEW SUPERCELLS WITH A SIGNIFICANT THREAT
OF VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WINDS
GREATER THAN 70 MPH...AND POSSIBLY A FEW STRONG TO VIOLENT TORNADOES.

THIS IS A DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION...
ESPECIALLY FOR LOCATIONS SOUTH OF HIGHWAY 30 BETWEEN 7 PM AND MIDNIGHT.
A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR MUCH OF CENTRAL AND SOUTH
CENTRAL IOWA AND NORTH CENTRAL MISSOURI...THROUGH 8 PM. CURRENT DATA
SUGGESTS A MODERATE TO HIGH POTENTIAL FOR A COUPLE OF LONG TRACKED...
STRONG TO VIOLENT TORNADOES SOUTH OF HIGHWAY 30 THIS EVENING. IF YOU
LIVE SOUTH OF A CEDAR RAPIDS TO MOUNT CARROLL LINE YOU SHOULD REVIEW
TORNADO SAFETY RULES...AND BE PREPARED TO SEEK SHELTER SHOULD
THREATENING WEATHER APPROACH OR A WARNING BE ISSUED. THIS INCLUDES THE
FOLLOWING CITIES...PRINCETON...THE QUAD CITIES...IOWA CITY...
WASHINGTON...BURLINGTON...KEOKUK...MACOMB AND KAHOKA. CLOSELY MONITOR
NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

STORM SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING OVER MUCH
OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

MCCLURE/NICHOLS/ERVIN
Special weather statement, Apr 27, 4:41 PM CST, 2 hours 42 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-280500-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT SAT APR 27 2002

...DANGEROUS AND POTENTIALLY LIFE THREATENING CONDITIONS STILL POSSIBLE
THIS EVENING...

THERE REMAINS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING SOUTH
OF HIGHWAY 30...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH
OF HIGHWAY 30.

SCATTERED STRONG TO SEVERE THUNDERSTORMS OVER NORTHWEST MISSOURI WERE
RACING NORTHEAST AT NEAR 50 MPH...AND WILL MOVE ACROSS THE
AREA BETWEEN 7 PM CDT AND MIDNIGHT. AS CONDITIONS DEVELOP AS CURRENTLY
SUGGESTED...MODERATELY UNSTABLE AIR AND STRONG WIND SHEAR WILL PRODUCE
AN ENVIRONMENT FAVORABLE FOR A FEW SUPERCELLS SOUTH OF INTERSTATE
80...WITH THE THREAT OF VERY LARGE HAIL THE SIZE OF GOLFBALLS OR
LARGER...DAMAGING WINDS GREATER THAN 70 MPH...AND POSSIBLY A FEW STRONG
TO VIOLENT TORNADOES. THIS IS A DANGEROUS AND POTENTIALLY LIFE
THREATENING SITUATION...ESPECIALLY FOR LOCATIONS SOUTH OF A LINE FROM
WASHINGTON...TO ALEDO AND PRINCETON. A TORNADO WATCH HAS ALREADY BEEN
ISSUED FOR MUCH OF CENTRAL AND SOUTH CENTRAL IOWA AND NORTH CENTRAL
MISSOURI...THROUGH 8 PM...AND ADDITIONAL TORNADO WATCHES
ARE LIKELY FURTHER EAST THIS EVENING. IF YOU LIVE SOUTH OF
A WASHINGTON...TO ALEDO AND PRINCETON LINE...YOU SHOULD REVIEW TORNADO
SAFETY RULES AND BE PREPARED TO SEEK SHELTER SHOULD THREATENING
WEATHER APPROACH OR A WARNING BE ISSUED. THIS INCLUDES THE FOLLOWING
CITIES...FAIRFIELD...BURLINGTON...KEOKUK...MACOMB...KAHOKA...MEMPHIS AND
MONMOUTH.

THE SEVERE WEATHER THREAT NORTH OF INTERSTATE 80 WILL BE CONFINED
MAINLY TO LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING WINDS OF 60 TO 70
MPH OR POSSIBLY GREATER. AN ISOLATED TORNADO CANNOT BE RULED OUT
WITH THE MOST FAVORED LOCATION NEAR THE TRACK OF THE SURFACE LOW FROM
NEAR CEDAR RAPIDS...TO MOUNT CARROLL.

CLOSELY MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
UPDATES.

STORM SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING OVER MUCH
OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

MCCLURE

The radar

The Quad Cities radar (KDVN), 184 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
April 27, 7:23 PM CST
Where
Clark County, 11 mi W of St Patrick
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -91.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292170.